What is the definition of Lactic Acidosis?

Lactic acidosis refers to lactic acid build up in the bloodstream. Lactic acid is produced when oxygen levels become low in cells within the areas of the body where metabolism takes place.

What are the causes for Lactic Acidosis?

The most common cause of lactic acidosis is severe medical illness in which blood pressure is low and too little oxygen is reaching the body's tissues. Intense exercise or convulsions can cause temporary lactic acidosis. Certain diseases can also cause the condition, including:

  • AIDS
  • Alcoholism
  • Cancer
  • Cirrhosis
  • Cyanide poisoning
  • Kidney failure
  • Respiratory failure
  • Sepsis (severe infection)

Some medicines can rarely cause lactic acidosis:

  • Beta adrenergic agonist inhalers used to treat asthma or COPD (albuterol and salmeterol)
  • Epinephrine
  • Linezolid
  • Metformin, used to treat diabetes (most often when overdosed)
  • Nucleoside reverse transcriptase inhibitors used to treat HIV infection
  • Propofol

What are the symptoms for Lactic Acidosis?

Symptoms may include:

  • Nausea
  • Vomiting
  • Weakness

What are the current treatments for Lactic Acidosis?

The main treatment for lactic acidosis is to correct the medical problem that causes the condition.

REFERENCES

Palmer BF. Metabolic acidosis. In: Feehally J, Floege J, Tonelli M, Johnson RJ, eds. Comprehensive Clinical Nephrology. 6th ed. Philadelphia, PA: Elsevier; 2019:chap 12.

Seifter JL. Acid-base disorders.In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 26th ed. Philadelphia, PA: Elsevier; 2020:chap 110.

Strayer RJ. Acid-base disorders. In: Walls RM, Hockberger RS, Gausche-Hill M, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 116.

  • Journal: Journal of investigative medicine high impact case reports
  • Published —
A Rare Case of Severe Lactic Acidosis in a Patient With Mantle Cell Lymphoma.
  • Journal: Journal of medical case reports
  • Published —
Acute poisoning with acetamiprid: a case report.